Format

Send to

Choose Destination
See comment in PubMed Commons below
Dtsch Med Wochenschr. 1992 May 8;117(19):727-32.

[Angioneurotic edema caused by angiotensin-converting enzyme inhibitors].

[Article in German]

Author information

  • 1Medizinische Universit├Ątsklinik, W├╝rzburg.

Abstract

Inhibition of angiotensin converting enzyme (ACE) may cause angioneurotic oedema. In order to define the clinical spectrum of this important adverse effect, we analysed data on 60 patients with angioneurotic oedema notified to the Drug Commission of the German Medical Association, after taking captopril (n = 24), enalapril (n = 25) or lisinopril (n = 11). In 48 cases the oedema affected the face, tongue and pharynx, while swelling of the extremities (n = 4), the trunk (n = 2) or the genitalia (n = 1) was observed less frequently. While oedema appeared most often after 1 to 21 days, it started within an hour in one patient, and only after 6 months of therapy in five patients. After discontinuation of the ACE inhibitor, the angioneurotic oedema resolved within 72 hours; additional therapeutic measures (glucocorticoids, antihistamines, adrenaline, C1 inhibitors) did not shorten the recovery time. In view of the increasing use of ACE inhibitors, the features of this unusual adverse reaction need to be widely recognized, since angioneurotic oedema of the larynx is potentially life-threatening.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Georg Thieme Verlag Stuttgart, New York
    Loading ...
    Write to the Help Desk